Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Having long term chronic pain. Took Ibuprofen and Tramadol. Have Hypocitraturia. What can be done?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5166 Questions
Hi I'm XXXXXXX currently a VA hospital patient my primary care Dr just recently took me off of 400mg of Ibuprofen 3xday & Tramadol 10mg 2 tab 4xday at the recommendation of the PMRS pain clinic, VA. Who I have an appointment with 3 July. they also took me off 5mg oxycodone 2 tab 4xday, and put me on oxy ir 10mg 3xday. I am a long term chronic pain, opioid tolerant patient. My Dr changed my dosing to10mg 4xday. I also use a fentanyl patch 100mcgm, change every 2 days. On the 2nd day of my patch I progress to about a 7 pain level or more. I can "secure message" my Dr at the hospital, do I ask her to once more change my DOSING to 10mg ea 4hrs or increase my DOSE at this time, my patch seems to be only lasting about 36 + or - a few hrs effective. the first day I change the patch I seem to be in fairly good shape say about 3 or 4 pain level. The VA ER wont help me as I have a narcotic contract and the way they are set up it has to be my Dr who does my meds! She is very hard to be seen? I was injured in 1976 in a 60mhr interstate head on collision, had a lower back injury from the air force, have Hypocitraturia a low citrate disorder makes me form many kidney stones, have renal colic a lot and pass blood in my urine. I was also exposed to many harsh chemicals while being a re-fueling technician in the air force. My medical history is complex--surrounded in pain! I just want the 15$ non specialist forum.
Posted Sat, 13 Jul 2013 in General Health
Answered by Dr. Chobufo Ditah 1 hour later
Hi XXXXXXX and thanks for query.

I am so sorry to hear about your battle with this long standing severe pain and the recent aggravation due to the change in your medicines.

I believe at this time, the doctor should consider titrating your drugs to permit you have minimal pain possible while avoiding potential complications from frequent/high dosing. This will greatly improve your quality of life.

For now, I will suggest that you kindly ask her to adjust the dosing interval to 4 hours. There after, you both should monitor the pains(ideally, get a paper and record your pains through out the day over a period of 3 days) so that the doctor can review and see which of the scheduling design(increasing dose and/or reducing intervals) will work best for you. It may also involve adjusting the duration of the fentanyl patch to make sure it adequately control your pains.

Hope this answers your query and provides guidance on how to go about this problem.
I wish you get to find the right doses and plan that works well for you as you work with your treating doctor.

I wish you a pain free life as soon as possible.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: Having long term chronic pain. Took Ibuprofen and Tramadol. Have Hypocitraturia. What can be done? 1 hour later
It's XXXXXXX thank you for the reply. I will contact her tonight with a secure message she will get it Monday. She is a very good doctor but I feel she gets caught up in VA politics/policies and it is hard for both of us! But I can see she is doing her very best to help me. So I will give your good suggestions a try! I think we will have to get the head pharmacist involved in any duration alterations on the fentanyl patch but it can't hurt to try. And there is a pharmacist on the PMRS pain clinic team, I'm seeing on 3 July so there's that. I just have to place my trust in her right now, I can't do this suffering thing, thank's for your encouraging remarks, god bless. Bye XXXXXXX
Answered by Dr. Chobufo Ditah 2 hours later
Thank you so much for the blessings.

I am very happy to hear the good comments you have made about your doctor. This is very important in effective patient care and I am happy they are doing just this for you. Stay positive and optimistic.

I wish you soon get to find just what works best for this pain and enjoy an almost pain free live.

At this point, you may consider closing the discussion, rating the response you got from me and also write a review if you have no more follow up query related to this.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor